Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 112, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2019, 5:23 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2019, 5:23 PM EDT (21:23 UTC)
- Expired
- Jun 30, 2019, 6:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 2 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:16 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 30, 3:16 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 316 PM EDT Sun Jun 30 2019 .SYNOPSIS... A backdoor cold front will settle south through central NC this evening and tonight. Weak surface high pressure will build briefly over the area on Monday before moving offshore on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Sunday... While convection has raced southward this afternoon ahead of the backdoor cold front progged to move into the Carolinas later this evening, the current dewpoints show the actual front is just now entering northern VA and will take a while to come southward. In the meantime, some convection to watch on the radar with one multi-cell cluster moving through the Richmond area at this time and a second back across southwest VA about to push into TN. There is a gap in coverage between these two features and much of central NC may remain in that gap for most of the afternoon as high resolution models split these two features, sending one to the east of the forecast area and the other to the west. That aside, the Piedmont trough remains across the area and could be a focus for some isolated to scattered convection this afternoon. Looking at SPC meso- analysis, very strong low level lapse rates coupled with surface temperatures in the low to upper 90s are helping to destabilize the area. This is resulting in almost 1500 J/KG of ML CAPE across the north and almost the same amount of DCAPE area wide. This will make winds the primary threat with any convection that does occur. At this time SPC has the northern half of the area in a marginal risk for severe weather. Overnight convection will quickly dissipate and during the early morning hours the front will begin to move across central NC filtering in the cooler and drier airmass behind it. No fog or low stratus is expected as a result and temperatures should bottom out in the upper 60s to low 70s. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 315 PM Sunday... A little cooler and drier on Monday as the front moves south of the area but by afternoon strong ridging aloft over the Gulf Coast helps thickness values begin to rebound in the south and west. Expect temperatures to top out highest here with mid 90s expected. The northeastern coastal plain will have the best chance to remain sub- 90 on Monday with mid to upper 80s expected. With subsidence across the area, not much in the way of precipitation expected. Low temperatures mainly in the upper 60s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 212 PM Sunday... ...Triple digit heat expected across portions of central NC by the middle of next week... Little change in forecast thinking from previous cycles. A hot and increasingly humid pattern with climatological daily diurnal rain chances will continue to be forecast through the long term period. Perhaps the day with the greatest shower/tstm coverage and highest rain amounts will be on Thursday thanks to a weak upper disturbance set to cross our area while rotating around the periphery of the upper ridge that will be parked over the SE and Deep South all week. Then over the weekend heights will begin to fall and a weak cold front is progged to slip south, so that may also result in increased rain chances then. Otherwise, typical climo PoPs for afternoon/evening scattered showers/tstm are forecast. The main weather story, however, will continue to the dangerous heat. Given the strength of the aforementioned ridge, coupled with w/sw flow, will set the stage for high temps well above 90 degrees throughout the long-term period, likely peaking on Wednesday with afternoon highs nearing/surpassing 100 degrees along and south of I- 40. Heat index values will also trend into triple digit territory by Wednesday afternoon, likely nearing advisory level criteria (105 degrees) in the 1pm - 6pm time frame. Heat advisory criteria may be reached again in spots south and east of the Triangle on Thursday. Subtle cooling expected over the weekend with increased clouds, precip chances, and frontal passage. For excessive heat information and safety, please visit www.weather.gov/safety.heat && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... As of 142 PM Sunday... 24 hour TAF Period: A back door cold front approaching from the north will be the main weather feature this afternoon and evening. Convection could spark along or ahead of this boundary resulting in isolated to scattered showers and thunderstorms. These will progress from north to south likely affecting the northern terminals between 21z and 00z potentially dissipating before reaching KFAY. Strong wind gusts would be the primary threat with any of these storms. Outside of convection, VFR conditions are expected through the TAF period with little threat for fog or low stratus overnight behind the front. Winds will be a little breezy this afternoon gusting up to 15-20 kts on occasion out of the west northwest. Long term: Conditions are expected to remain VFR through midweek when chances for convection increase during the afternoon and evening hours. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...np AVIATION...Ellis
Hazardous weather outlook, Jun 30, 3:27 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 PM EDT Sun Jun 30 2019 NCZ007-021>024-038-039-011930- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- 327 PM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-025>028-040>043-073>078-083>086-088-089-011930- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 327 PM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot temperatures in the mid to upper 90s combined with moist and humid airmass will result in heat indices between 100 to 105 Tuesday through Thursday of next week. Anyone with outdoor activity plans during the upcoming July 4th holiday, should drink plenty of water to stay well hydrated, limit exposure to full sun and dress in loose- fitting, lightweight and light- colored clothing. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 5:08 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
508 PM EDT Sun Jun 30 2019
NCZ021>023-302215-
Guilford NC-Alamance NC-Forsyth NC-
508 PM EDT Sun Jun 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...NORTHEASTERN
FORSYTH AND GUILFORD COUNTIES UNTIL 615 PM EDT...
At 508 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Monroeton to 6 miles
southeast of Pine Hall. Movement was southeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Kernersville, Mebane,
McLeansville, Elon College, Summerfield and Gibsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7957 3625 7950 3621 7936 3613 7926
3592 7926 3590 7935 3591 7988 3626 8021
TIME...MOT...LOC 2108Z 308DEG 21KT 3626 7970 3623 8002
77Special weather statement, Jun 30, 5:20 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Raleigh NC 520 PM EDT Sun Jun 30 2019 NCZ041-042-302200- Johnston NC-Wake NC- 520 PM EDT Sun Jun 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE AND NORTHWESTERN JOHNSTON COUNTIES UNTIL 600 PM EDT... At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over Raleigh, moving southeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Raleigh, Smithfield, Garner, Clayton, Knightdale, Wendell, Emit, Flowers and Lake Benson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3579 7878 3593 7864 3570 7821 3549 7841 TIME...MOT...LOC 2119Z 308DEG 20KT 3582 7865 77
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:08 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 67 min |
| Jun 30, 5:20 PM EDT | Special Weather Statement | RAH | Wake | 40 min |
| Jun 30, 5:27 PM EDT | Special Weather Statement | RAH | Nash | 63 min |
| Jun 30, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 67 min |
| Jun 30, 6:15 PM EDT | Special Weather Statement | RAH | Halifax | 15 min |
| Jun 30, 6:18 PM EDT | Special Weather Statement | RAH | Johnston | 57 min |
| Jun 30, 6:27 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 35 min |
| Jun 30, 6:43 PM EDT | Special Weather Statement | RAH | Halifax | 62 min |
| Jun 30, 7:13 PM EDT | Special Weather Statement | RAH | Davidson, Montgomery, Stanly | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.